THE ADVENT of a new drug which is capable of causing convulsions, psychoses, and peripheral neuropathy as side-reactions is of interest to psychiatrists. If this drug is being widely used, it is important for us to be aware of its dangers. Such a drug is isoniazid (isonicotinic acid hydrazide; Rimifon), with its isopropyl derivative iproniazid (Marsilid). Although isoniazid was first synthesized in 1912, its use was not discovered until 1951. Early in 1952 it was suddenly announced in the newspapers as a miracle drug for the cure of tuberculosis. Although it has not lived up to the original fantastic claims, it is now being used for about one-half of the patients who are under treatment for tuberculosis in this country because of its effectiveness, ease of administration, and cheapness. Undoubtedly hundreds of thousands of patients all over the world are being treated with it.
It was soon found that by
PLEASURE H. PSYCHIATRIC AND NEUROLOGICAL SIDE-EFFECTS OF ISONIAZID AND IPRONIAZID. AMA Arch NeurPsych. 1954;72(3):313–320. doi:10.1001/archneurpsyc.1954.02330030047004
Customize your JAMA Network experience by selecting one or more topics from the list below.